Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 42, NWS Paducah, KY

July 1, 2014Butler County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 1, 2014, 5:21 PM CDT for Butler County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2014, 5:21 PM CDT (22:21 UTC)
Expired
Jul 1, 2014, 8:00 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Butler County, MO

The radar

The Paducah radar (KPAH), 150 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-418 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WGUS53 KPAH 012221
FFWPAH
MOC023-020100-
/O.NEW.KPAH.FF.W.0042.140701T2221Z-140702T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
521 PM CDT TUE JUL 1 2014

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 800 PM CDT.

* AT 516 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 3 TO 4 
FEET OF WATER RUNNING ACROSS PORTIONS OF HIGHWAY 67 ON THE EDGE OF 
POPLAR BLUFF MISSOURI. SLOW MOVING THUNDERSTORMS WITH VERY HEAVY 
RAINFALL CONTINUE TO MOVE ACROSS BUTLER COUNTY PRODUCING TORRENTIAL 
RAINFALL. AN ADDITIONAL 1 INCH IS POSSIBLE OVER THE NEXT COUPLE OF 
HOURS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3650 9057 3668 9059 3668 9062 3681 9063
      3682 9066 3692 9068 3693 9067 3692 9026
      3687 9026 3684 9022 3677 9020 3669 9014
      3662 9014 3659 9019 3656 9018 3650 9022

$$
1 follow-up statement
292 
WGUS73 KPAH 012341
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
641 PM CDT TUE JUL 1 2014

MOC023-012352-
/O.CAN.KPAH.FF.W.0042.000000T0000Z-140702T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER MO-
641 PM CDT TUE JUL 1 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BUTLER COUNTY IN
SOUTHEAST MISSOURI...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3650 9057 3668 9059 3668 9062 3681 9063
      3682 9066 3692 9068 3693 9067 3692 9026
      3687 9026 3684 9022 3677 9020 3669 9014
      3662 9014 3659 9019 3656 9018 3650 9022

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:47 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 1, 2:47 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
247 PM CDT Tue Jul 1 2014

.SHORT TERM...(Tonight through Thursday night)
Issued at 247 PM CDT TUE JUL 1 2014

The northwest and northern edges of the warm sector this afternoon
are lined up right on the western and northern edges of our
forecast area. Look for thunderstorm development to expand
northeast along the edge of the warm sector between I-64 and
Highway 13 in southern Illinois over the next hour or two, as the
main cluster of storms pushes east, ahead of the MCV over southwest
Missouri, and into southeast Missouri. The convection will then
march eastward across the remainder of the area into the early
evening. The latest HRRR has things over with shortly after 00Z.
Severe Watch 383 has been issued through 03Z, but figure it will
be done before then.

Still looking for multicell storms pulsing occasionally to produce
damaging winds. Not sure if there is enough shear to support or
sustain linear development, but if this happens, the damaging wind
threat would increase. Just not sure about severe hail, but would
not be surprised for some small hail. Torrential rain can be
expected with any of the storms.

Figure that the main activity will be done this evening, and
although surface winds will be west or northwest tonight, the low-
level airmass will remain quite warm and moist across at least the
southeast half of the area. Cannot rule out some convective
activity there overnight or even into Wednesday, with the main
mid/upper-level trough moving through the region.

The GFS seems to be holding back the cold advection for Wednesday,
which makes sense, so will lean closer to the warmer MAV numbers
for highs Wednesday. Much cooler, drier air is coming for
Wednesday night and Thursday. Consensus guidance seems to have a
good handle on this.

.LONG TERM...(Friday through Tuesday)
Issued at 247 PM CDT TUE JUL 1 2014

Models continue to show high pressure in control of our weather
Friday into Saturday.  Drier and milder air will accompany the high,
with temperatures 5 to 10 degrees below seasonal averages and dew
points in the middle 50s to around 60 degrees.  This will make for
one of the more pleasant 4th of July holidays in quite a while.  By
the end of the holiday weekend, high pressure moving off the east
coast and the development of a slow moving cold front across the
Plains will lead to winds shifting back to the south.  Temperatures
and moisture will quickly increase across our region, with near
normal temperatures and dew points climbing back into the middle to
upper 60s on Sunday.

GFS and ECMWF part company Sunday night.  GFS generates some light
QPF across our northern and western counties associated with an
upper level wave ahead of the approaching cold front, while ECMWF
keeps our area dry.  With GEM keeping any precip just north of our
region, continued with dry conditions Sunday night for now.  Models
continue to waffle with precipitation chances on Monday, leaning
drier right now.  We already had some low pops going, so just went
with slight chance pops across some of our west and northwest
counties for Monday.  For Monday night into Tuesday, latest GFS and
ECMWF are back in better agreement, bringing the cold front
southeast and generating some precip across our northern counties by
late Monday night.  Went with slight chance pops across our north
Monday night, then increased pops across the entire area on Tuesday.

&&

.AVIATION...
Issued at 1231 PM CDT TUE JUL 1 2014

Little of concern for the TAFs other than convection this
afternoon/evening. KCGI looks to be right in the area of best
convergence and TCU development according to latest observations.
Will insert a VCTS there to begin the TAF. It appears that a larger area
of convection will develop to the west over southeast Missouri
and reach KCGI by 21Z, so will use that as the beginning of TSRA
in a TEMPO. Elsewhere, confidence in timing and coverage preclude
TSRA in the TAF. Will have VCTS at KPAH and KOWB late afternoon
and early evening, as some should storms should at least be
nearby. KEVV may be just north of the development today. Will
monitor through the afternoon and amend as necessary based on
radar trends.

Could see some healthy gusts with any storms that reach a
terminal today, and outflow boundaries could play havoc with all
terminals through the early evening. Otherwise, west southwest
winds this afternoon will eventually become northwest with mixing
Wednesday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...RST
AVIATION...DRS
Hazardous weather outlook, Jul 1, 3:11 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT TUE JUL 1 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
311 PM CDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA
THROUGH 10 PM. STRONG TO SEVERE STORMS ARE EXPECTED TO SPREAD
EASTWARD ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THROUGH 6
PM...AND THEN INTO SOUTHWEST INDIANA AND WEST KENTUCKY EARLY THIS
EVENING. DAMAGING WINDS WILL BE THE PRIMARY CONCERN...BUT SOME
LARGE HAIL CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL WILL
ACCOMPANY THE STORMS AS WELL. THE ACTIVITY SHOULD BE OUT OF THE
AREA BY 8 OR 9 PM.

AHEAD OF THE STORMS...HEAT INDICES WILL HOVER AROUND 100 DEGREES
THROUGH THE LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF THUNDERSTORMS REMAINS MAINLY ACROSS WEST
KENTUCKY WEDNESDAY. LOCALLY HEAVY RAINFALL WOULD BE THE PRIMARY
CONCERN.

A FEW THUNDERSTORMS WILL BE POSSIBLE MONDAY MAINLY ACROSS
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO ACTIVATE AS STORMS MOVE ACROSS THE
AREA THIS AFTERNOON AND EVENING.

DRS

In the hours before

Special weather statement, Jul 1, 4:37 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
437 PM CDT TUE JUL 1 2014

ILZ084-088-089-092-093-MOZ076-086-087-100-108>111-012300-
ALEXANDER IL-BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-JACKSON
IL-JOHNSON IL-PERRY MO-PULASKI IL-RIPLEY MO-SCOTT MO-STODDARD
MO-UNION IL-WAYNE MO-
437 PM CDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALEXANDER...UNION...
NORTHWESTERN PULASKI...NORTHWESTERN JOHNSON AND EXTREME SOUTHERN
JACKSON COUNTIES IN SOUTHERN ILLINOIS...AND SOUTHEASTERN WAYNE...
STODDARD...SCOTT...SOUTHEASTERN RIPLEY...EXTREME SOUTHEASTERN
PERRY...CAPE GIRARDEAU...BUTLER AND SOUTHERN BOLLINGER COUNTIES IN
SOUTHEAST MISSOURI UNTIL 600 PM CDT...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRAND TOWER TO
ATTICA...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. RAINFALL AMOUNTS
OF UP TO AN INCH OR MORE AN HOUR ARE LIKELY.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  JACKSON...POPLAR BLUFF...TRAIL OF TEARS STATE PARK...ADVANCE...CAPE
  GIRARDEAU...CHAFFEE...JONESBORO...ANNA...SCOTT CITY...BLOOMFIELD...
  ORAN...DEXTER...BENTON...BERNIE...FAIRDEALING...WAPPAPELLO...
  OXLY...PUXICO...NAYLOR AND GORDONVILLE.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Jul 1, 4:44 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
444 PM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             ZEIGLER                 37.90N 89.05W
07/01/2014  M1.00 INCH       FRANKLIN           IL   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL REPORTED IN THE COMMUNITY.

&&

SMITTY
Special weather statement, Jul 1, 4:56 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
456 PM CDT TUE JUL 1 2014

ILZ078-INZ081-082-085>087-012245-
GIBSON IN-PIKE IN-POSEY IN-VANDERBURGH IN-WABASH IL-WARRICK IN-
456 PM CDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WABASH COUNTY IN
SOUTHEAST ILLINOIS...AND NORTHWESTERN WARRICK...GIBSON...WESTERN
PIKE...NORTHEASTERN POSEY AND EXTREME NORTHWESTERN VANDERBURGH
COUNTIES IN SOUTHWEST INDIANA UNTIL 545 PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR CYNTHIANA...OR 9 MILES WEST OF FORT
BRANCH...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  FORT BRANCH...PRINCETON...CYNTHIANA...OWENSVILLE...HAUBSTADT...
  PATOKA...LYNNVILLE...FRANCISCO...MACKEY AND SOMERVILLE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

PS
Local storm report, Jul 1, 4:58 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     POPLAR BLUFF            36.76N 90.41W
07/01/2014  M60 MPH          BUTLER             MO   EMERGENCY MNGR

&&

SMITTY
Local storm report, Jul 1, 5:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
502 PM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     5 S PERRYVILLE          37.65N 89.87W
07/01/2014                   PERRY              MO   LAW ENFORCEMENT

            LATE REPORT. 3 SEMI-TRACTOR TRAILERS OVERTURNED ALONG
            INTERSTATE 55.

&&

SMITTY
Local storm report, Jul 1, 5:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
504 PM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 S DONIPHAN            36.58N 90.82W
07/01/2014  M0.75 INCH       RIPLEY             MO   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED ALONG WITH WIND GUST 36 MPH SOUTH
            OF TOWN.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:19 PM CDTSevere Thunderstorm WarningPAHCarter, Wayne56 min
Jul 1, 3:26 PM CDTTornado WarningPAHWayne49 min
Jul 1, 3:33 PM CDTSevere Thunderstorm WarningPAHPerry42 min
Jul 1, 4:11 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Perry49 min
Jul 1, 4:14 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley, Wayne46 min
Jul 1, 4:27 PM CDTAreal Flood AdvisoryPAHButler, Ripley, Stoddard, Wayne3 hr
Jul 1, 4:41 PM CDTAreal Flood AdvisoryPAHPerry3 hr
Jul 1, 4:51 PM CDTSevere Thunderstorm WarningPAHButler24 min
Jul 1, 5:06 PM CDTSevere Thunderstorm WarningPAHButler, Ripley, Stoddard54 min

Nearby

Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.